Ask a doctor

Problem with a Topical Botox Application?

My eye area is very red, swollen, itchy & painful. There was botox in a foundation I tried yesterday. I look like I've gone several rounds with a boxer! I took benedryl and used a first aid cream that contained lidocaine and aloe but got minimal relief. It looks and feels like a bad burn. Do you have any suggestions?

Doctor Answers (11)

Is Botox available topically?

+2

The good news is that there is a topical form of Botox that is under development and preliminary results show does work.  The bad news is that if you purchased a product now with Botox in it, you were ripped off.  I agree with the other comments that you most likely have a chemical burn from the product.  Most OTC 'aging' products are designed to cause inflammation because swollen skin will have less wrinkles.  My advice: see a dermatologist about your burn and in the future stay with a board-certified physician and recommended products.


Minneapolis Facial Plastic Surgeon
4.5 out of 5 stars 7 reviews

Topical botox

+2
Is not FDA approved. Please provide details of the product you purchased. I recommend that you see a board certified dermatologist. Bring the product with you so the doctor can evaluate the ingredients.

Robert L. Kraft, MD
New York Plastic Surgeon
5.0 out of 5 stars 11 reviews

Topical "Botox" and problems

+2

   Topical Botox has yet to be approved by the FDA, so I think it was probalby something else in your cream.  That said, it sounds like you are having an allergic contact dermatitis to something in  the cream.  Obviously, no more of the cream.  I would use a 1%hydrocortisone cream available over the counter 2 times daily. Oral Benadryl or Zyrtec can help with itching if present. Also, I would try to keep all other topical agents away from this area, including the topical lidocaine.   Most cases of allergic dermatiitis clear up and do not cause scarring. 

   If it is not getting better, I would make an appointment with a dermatologist for further eval uation and treatment.  I hope this helps,  Lana Long, M.D.

Lana Long, MD
Cincinnati Dermatologic Surgeon

Botox in makeup probably fraudulent

+1

Whatever you used probably does not have Botox in it. There may be many different allergens in the product you used. See a dermatologist who can do patch tests eventually, to help sort out to which chemical group you reacted. In the appointment, the dermatologist will probably prescribe some medication that will help reduce the allergic reaction.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Topical Botox

+1

Topical Botox is not FDA approved.  Consult with your Plastic Surgeon or Dermatologist as soon as possible.  Be sure to take the product with you to your appointment.

Robert E. Zaworski, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 24 reviews

Botox in foundation

+1

Topical Botox is not yet available and it will not be in a foundation.  You probably had an allergic contact or irritant dermatitis to one of the ingredients in the product.  Stop using the product and hydrocortisone cream should help.  If it doesn't improve within a few days, consult a dermatologist.

You should return to the store where you bought the foundation and tell them there is no way it could contain Botox.  There are many "Botox-like" products that do not work but make false claims.  Buyer beware!  Speak to your dermatologist about product recommendations. 

Martie Gidon, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 16 reviews

Topical Botox

+1

Topical botox is not available for general use yet so I doubt that was in yoru cream. The best thing to do is to go see a dermatologist for a proper evaluation of your skin.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Topical Botox problem

+1

Topical Botox is not available in the US. So there is something else in your foundation. It sounds like you are having an allergic reaction. Get rid of the foundation and you can get over the counter cortisone cream from the pharmacy. You can use it  2 to 3 times/day. You can also take an oral antihistamine such as Benadryl or Zyrtec. Be aware they may make you drowsy.

If you do not get better in a couple of days you should see a Dermatologist.

Esta Kronberg, MD
Houston Dermatologic Surgeon
5.0 out of 5 stars 17 reviews

Topical Botox?

+1

Topical Botox is only in testing phases now. It's not on the market, so whatever you used ISN'T Botox. No foundations can contain Botox as even the topical Botox in testing is only supposed to be on for 30min maximum. Seek a physician's help immediately and THROW OUT THE FOUNDATION.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Most likely an irritant or a contact dermatitis

+1

It would be helpful if you could provide a photograph.  An irritant or contact dermatitis is most likely, so treat the area nicely until it heals.  I would apply a topical hydrocortisone cream to the are 2-3 times a day, you can purchase these (products like Cortaid) at any pharmacy.  I would recommend applying a topical moisturizer to the area also.  If blistering develops you will probably need something stronger than you can purchase at the pharmacy.  You should seriously consider seeing a dermatologist, particularly if it progresses.  I would recommend bringing the product in with you to the visit.  A dermatologist will take a look at what is in it and possibly consider performing a patch test if they are concerned about a Berloque dermatitis.

Curt Samlaska, MD
Las Vegas Dermatologist
5.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.